Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 7, 2004, 8:58 PM CDT for Russell County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2004, 8:58 PM CDT (01:58 UTC)
- Expired
- Jul 8, 2004, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 9:08 PM CDT | FLASH FLOOD | 1 S Russell, KS | FLASH FLOODING BEING REPORTED ACROSS I-70 JUST SOUTH OF THE CITY OF RUSSELL. ALSO, STREET FLOODING OCCURING AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 080201 FFWICT KSC167-080800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 858 PM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 300 AM CDT * AT 856 PM CDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING FLASH FLOODING OVER SECTIONS OF INTERSTATE 70S NEAR THE CITY OF RUSSELL. ALSO, NUMEROUS ROADS, UNDERPASSES, STREAMS AND CREEKS WERE STARTING TO FLOOD AND OVERFLOW. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES, INCLUDING SUVS AND PICKUPS. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 300 AM CDT. LAT...LON 3909 9857 3875 9852 3876 9897 3913 9901 $$ /WIGHTMAN
1 follow-up statement
000 WGUS73 KICT 080502 FFSICT KSC167-080600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1202 AM CDT THU JUL 8 2004 ...THE FLASH FLOOD WARNING FOR RUSSELL COUNTY HAS BEEN CANCELLED... RADAR INDICATED THE RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE... BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3911 9851 3872 9851 3872 9900 3910 9900 $$ /CHANCE NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:43 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 7, 3:43 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT WED JUL 7 2004 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE PROGRESSION OF THE SUPERCELL STORM MOVING INTO CENTRAL KANSAS THIS EVENING AND REDEVELOPMENT AGAIN TONIGHT. TONIGHT: LATEST RADAR LOOP SHOWING A RIGHT MOVING SUPERCELL MOVING THROUGH EXTREME NORTHERN KANSAS. THIS STORM STILL APPEARS TO BE ELEVATED, BUT IT MAY BECOMING SURFACE BASED. SHEAR PROFILE FROM HILLSBORO LOOKS SOMEWHAT FAVORABLE FOR TORNADOES WITH 0-6KM SHEAR BETWEEN 35 TO 40 KTS. THIS SUPERCELL IS MOVING RATHER SLOW AROUND 20 MPH, BUT IT MAY SLOW DOWN EVEN MORE IF IT BECOMES ROOTED IN THE BOUNDARY LAYER. WOULD NOT EXPECT THIS SUPERCELL TO HANG ON MUCH PAST SUNSET, BUT WE WILL SEE. LATER TONIGHT WE SHOULD SEE MORE ELEVATED CONVECTION DEVELOP ACROSS CENTRAL KANSAS AS THE LOW LEVEL JET BEGINS TO FEED INTO THIS REGION AND STRENGTHENS THE ISENTROPIC UPGLIDE ESPECIALLY AROUND 310-315K. THIS SHOULD HELP YIELD TO SOME SCATTERED THUNDERSTORMS MAINLY AFTER 03Z IN CENTRAL KANSAS. SHEAR PROFILES STILL LOOK PRETTY FAVORABLE FOR ELEVATED SUPERCELLS WITH THE DIRECTION OF MOVEMENT SOUTHEAST AROUND 10 TO 20 MPH. THESE STORMS COULD GET EVOLVE INTO A LINE ECHO WAVE PATTERN IF THEY TAP THE DEEPER MOISTURE IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS WHERE DEWPOINTS CONTINUE TO CLIMB. IF THEY DO, THE STORMS WOULD MOST LIKELY BE COLD POOL DOMINATED. THURSDAY-FRIDAY: ALL OF THE MODELS EXCEPT FOR THE ETA SHOW THE UPPER LEVEL PATTERN BECOMING MORE ZONAL ACROSS THE NORTHERN PLAINS. THE ETA IS THE OUTLIER AND SHOWS ANOTHER MESOSCALE CONVECTIVE VORTICIY CENTER MOVING THROUGH EASTERN KANSAS AND WESTERN MISSOURI THURSDAY NIGHT. RIGHT NOW, I AM NOT GOING LET THIS MODEL SWAY ME INTO INSERTING POPS DUE TO LACK OF CONTINUITY WITH THE REST OF THE MODELS. OTHERWISE, WE SHOULD BECOME WELL CAPPED WITH TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AND NEAR 90 IN THE SOUTHEAST. SATURDAY-WEDNESDAY: NO REAL BIG CHANGES TO THIS PORTION OF THE FORECAST PACKAGE. MODELS CONTINUE TO ADVERTISE A NICE UPPER LEVEL WAVE MOVING THROUGH NEBRASKA AND IOWA. THIS WAVE MAY TRY TO PUSH THE FRONTAL BOUNDARY SOUTH INTO NORTHERN KANSAS LATE SATURDAY AFTERNOON AND EVENING AND PRODUCE SOME SCATTERED CONVECTION. WE WENT AHEAD AND MENTIONED POPS IN CENTRAL KANSAS SATURDAY EVENING. OTHERWISE, THE REST OF THE FORECAST LOOKS TO BE DRY AND HOT WITH A GOOD CAP IN PLACE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 95 72 92 / 30 10 5 10 HUTCHINSON 70 95 71 93 / 30 10 5 10 NEWTON 70 94 72 92 / 40 10 5 10 ELDORADO 69 94 72 92 / 40 20 5 10 WINFIELD-KWLD 70 94 73 92 / 30 20 5 10 RUSSELL 71 97 71 95 / 30 10 10 10 GREAT BEND 71 97 71 95 / 30 10 10 10 SALINA 70 94 71 94 / 30 10 10 10 MCPHERSON 70 94 71 93 / 30 10 5 10 COFFEYVILLE 69 90 73 90 / 50 40 5 10 CHANUTE 69 91 73 90 / 50 30 5 10 IOLA 69 90 73 90 / 50 30 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 18/COX
Hazardous weather outlook, Jul 7, 4:09 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 PM CDT WED JUL 7 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL CONTINUE TO DIVE SOUTH INTO CENTRAL KANSAS BETWEEN 5 AND 8 PM THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL, DAMAGING WINDS AND POSSIBLY A BRIEF TORNADO. THE BULK OF THESE STORMS WILL STAY NORTH OF HIGHWAY 56. TOWARDS MIDNIGHT, ANOTHER ROUND OF SCATTERED SEVERE STORMS WILL DEVELOP IN CENTRAL KANSAS. THESE STORMS WILL HAVE THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS AS THEY TRACK SOUTHEAST AROUND 20 MPH. THE BULK OF THESE STORMS WILL STAY EAST OF THE TURNPIKE, BUT A STORM OR TWO MAY CREEP INTO AREAS WEST OF THE TURNPIKE. THESE STORMS SHOULD EXIT SOUTHEAST KANSAS BEFORE 9 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS SATURDAY NIGHT. AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERITY OF THE STORMS. PLEASE CHECK BACK FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED EARLY THIS EVENING AND POSSIBLY TOWARDS MIDNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
In the hours before
Local storm report, Jul 7, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0837 PM TORNADO 5 S RUSSELL 38.82N 98.85W
07/07/2004 RUSSELL KS LAW ENFORCEMENT
TORNADO ON THE GROUND AT 118TH AND SMOKEY RIVER ROAD.
TORNADO MOVING TO THE SOUTHEAST AT 15 MPH.
&&
BRWLocal storm report, Jul 7, 8:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST GORHAM 38.88N 99.02W
07/07/2004 70 MPH RUSSELL KS AMATEUR RADIO
&&
BRWLocal storm report, Jul 7, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 6 NW MILBERGER 38.78N 98.99W
07/07/2004 80 MPH RUSSELL KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 7, 8:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM TORNADO 3 N SUSANK 38.68N 98.77W
07/07/2004 BARTON KS LAW ENFORCEMENT
TORNADO ON THE GROUND AT 194TH AND MICHALF ROAD.
&&
BRWLocal storm report, Jul 7, 8:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM TORNADO 7 SSE BUNKER HILL 38.78N 98.65W
07/07/2004 RUSSELL KS TRAINED SPOTTER
CLASSIC CONE SHAPED TORNADO REPORTED ON THE GROUND.
&&
CHANCELocal storm report, Jul 7, 8:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 4 WNW GALATIA 38.66N 99.02W
07/07/2004 60 MPH BARTON KS TRAINED SPOTTER
&&
CHANCEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:10 PM CDT | Tornado Warning | ICT | Russell | 50 min |
| Jul 7, 7:52 PM CDT | Tornado Warning | ICT | Russell | 53 min |
| Jul 7, 8:36 PM CDT | Tornado Warning | ICT | Barton, Russell | 54 min |
| Jul 7, 9:23 PM CDT | Tornado Warning | ICT | Barton | 52 min |
| Jul 7, 10:12 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
| Jul 7, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 55 min |
| Jul 8, 10:15 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 60 min |
| Jul 8, 11:26 AM CDT | Flash Flood Warning | ICT | Woodson | 6 hr |
| Jul 8, 12:00 PM CDT | Flash Flood Warning | ICT | Greenwood | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.